Advertisement

Mitochondrial myopathy caused by arsenic trioxide therapy

Andoni Echaniz-Laguna, Aurélien Benoilid, Stéphane Vinzio, Luc-Matthieu Fornecker, Béatrice Lannes, Jean-Pierre Goullé, Frank Broly and Bénédicte Mousson de Camaret

Abstract

Arsenic trioxide (ATO) has been successfully used as a treatment for acute promyelocytic leukemia (APL) for more than a decade. Here we report a patient with APL who developed a mitochondrial myopathy after treatment with ATO. Three months after ATO therapy withdrawal, the patient was unable to walk without assistance and skeletal muscle studies showed a myopathy with abundant cytoplasmic lipid droplets, decreased activities of the mitochondrial respiratory chain complexes, multiple mitochondrial DNA (mtDNA) deletions, and increased muscle arsenic content. Six months after ATO treatment was interrupted, the patient recovered normal strength, lipid droplets had decreased in size and number, respiratory chain complex activities were partially restored, but multiple mtDNA deletions and increased muscle arsenic content persisted. ATO therapy may provoke a delayed, severe, and partially reversible mitochondrial myopathy, and a long-term careful surveillance for muscle disease should be instituted when ATO is used in patients with APL.

  • Submitted October 10, 2011.
  • Accepted March 9, 2012.
View Full Text